Mixing coffee and paracetamol 'could cause liver damage'

Coffee addicts are being warned against mixing the drink with paracetamol.

Caffeine can react with the painkiller to cause liver damage, say scientists. In large amounts, for susceptible people, the effects could be fatal.

Overdoses of paracetamol are well-known to cause potentiallyfatal liver damage, but now scientists have shown that combining coffee with the drug could also prove deadly. The danger from paracetamol, the world's most popular painkiller, comes from a toxic enzyme created when the drug is broken down by the liver.

In their experiments, U.S. scientists created this enzyme artificially using geneticallyengineered bacteria, then added caffeine to the mix. They found levels of the dangerous toxin tripled when caffeine was present. The toxin also causes potentially-fatal liver damage when the painkiller is taken with large amounts of alcohol.

Researcher Dr Sidney Nelson, of the University of Washington in Seattle, said: 'People should be informed about this potentially harmful interaction.

'The bottom line is that you don't have to stop taking paracetamol or caffeine products, but you do need to monitor your intake more carefully when taking them together, especially if you drink alcohol.'

He said a normal person would suffer adverse effects only if they drank 20 to 30 cups of strong coffee a day while taking the painkiller.

However, some people would be more susceptible, such as those taking anti-epilepsy medicines, or St John's wort, a herbal antidepressant. Both of these boost levels of the enzyme involved.

Source - Daily Mail

No comments:

Post a comment